Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 659, NWS Norman, OK

November 1, 2004Kiowa County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Nov 1, 2004, 3:57 PM CST for Kiowa County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 1, 2004, 3:57 PM CST (21:57 UTC)
Expired
Nov 1, 2004, 4:45 PM CST
In force
48 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Kiowa County, OK

The radar

The Altus AFB radar (KFDR), 62 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2004-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2004-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 3:15 PM CST, 42 minutes earlier.

Area forecast discussion, Nov 1, 3:15 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
310 PM CST MON NOV  1 2004

.DISCUSSION...
UPPER LOW IS LOCATED OVER FAR NORTHERN MEXICO THIS AFTERNOON WITH
STRONG COLD FRONT PUSHING SLOWLY ACROSS NORTHWEST/NORTH CENTRAL
OKLAHOMA INTO SOUTHWESTERN PARTS OF THE STATE.  18Z SOUNDING
INDICATED SUBSTANTIAL MID LEVEL COOLING...SO IF STORM CAN DEVELOP
LATE THIS AFTERNOON ENOUGH ELEVATED POSITIVE AREA FOR LARGE HAIL.

18Z ETA RUN SHOWS BEST UPPER LEVEL DIVERGENCE LOCATED WITH ELEVATED
FRONT OVER SOUTHWEST PARTS OF FA THIS EVENING/TONIGHT.  WITH ECHOS
INCREASING TO THE SOUTHWEST APPEARS THIS AREA MAY HAVE BEST CHANCE
FOR WIDESPREAD RAIN.  WILL ALSO KEEP LIKELY POPS IN AHEAD OF FRONTAL
BOUNDARY.  ALSO EXTENDED FLOOD WATCH EARLIER FOR FAR SOUTHEAST
COUNTIES BECAUSE OF RECENT HEAVY RAINS AND FLOODING THAT WAS ONGOING.

EXPECT AS UPPER LOW BEGINS TO LIFT NORTHEAST TUESDAY INTO TUESDAY NIGHT
THAT PRECIP CHANCES WILL INCREASE ACROSS SOUTHERN SECTIONS AS
UPGLIDE INCREASES.  BETTER CHANCES FOR RAIN WILL THEN SHIFT INTO
CENTRAL AND NORTHERN SECTIONS TUESDAY AFTERNOON INTO TUESDAY NIGHT.
MODEL SOUNDINGS ACROSS WESTERN PARTS OF AREA INDICATE SNOW WILL BE
POSSIBLE EXCEPT FOR THE LAST 1-2K FEET...SO WET SNOW/RAIN MIX WILL
BE POSSIBLE.  HOWEVER...AIR AND SOIL TEMPS NOT EXPECTED TO ALLOW ANY
ACCUMULATION.

AS UPPER LOW MOVES INTO MISSOURI WEDNESDAY RAIN CHANCES WILL COME
TO AND END WITH HEIGHT RISES GOING INTO WEDNESDAY NIGHT.  SHORTWAVE
MOVING ACROSS NORTHERN PLAINS/UPPER MISSISSIPPI VALLEY THURSDAY WILL
HELP PUSH ANOTHER FRONT THROUGH THE AREA.  PACIFIC AIRMASS BEHIND
THIS FRONT WILL RESULT IN COOL/MILD DAYS AND COOL/COLD NIGHTS.

MORE SUBSTANTIAL COOL DOWN WILL OCCUR LATE IN THE WEEKEND INTO EARLY
NEXT WEEK BUT FORECAST WILL REMAIN DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  47  50  39  53 /  60  60  80  20
HOBART OK         41  47  36  58 /  60  60  80  10
WICHITA FALLS TX  48  50  38  59 /  60  80  60  10
GAGE OK           38  44  32  57 /  60  60  80  10
PONCA CITY OK     44  48  40  51 /  50  40  80  50
DURANT OK         55  54  43  55 /  60  60  80  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR
ATOKA...BRYAN...HUGHES AND COAL COUNTIES OKZ032-043-048-052.
TX...NONE.

&&

6
Hazardous weather outlook, Nov 1, 3:55 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CST MON NOV 1 2004

OKZ004>048-050>052-TXZ083>090-021300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS CENTRAL AND SOUTHERN PORTIONS OF OKLAHOMA...AND PARTS
OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS NEAR AND SOUTHEAST OF A LINE
EXTENDING FROM CHANDLER...TO OKLAHOMA CITY...TO ALTUS...TO SEYMOUR
TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE BEFORE 8 PM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR THE POSSIBILITY OF SEVERE WEATHER
OPERATIONS THIS AFTERNOON AND EVENING.

DISCUSSION...
A STRONG COLD FRONT EXTENDED ACROSS WESTERN OKLAHOMA TO A WEAK LOW
PRESSURE CENTER WEST OF WICHITA FALLS...THEN SOUTHWEST INTO WEST
TEXAS LATE THIS AFTERNOON.  BREAKS IN THE CLOUD COVER HAVE ALLOWED
THE ATMOSPHERE TO DESTABILIZE ACROSS THE RISK AREA AND THUNDERSTORMS
WERE BEGINNING TO FORM ALONG THE ADVANCING COLD FRONT. BECAUSE OF
VERY COLD AIR ALOFT...THE PRIMARY SEVERE WEATHER RISK IS HAIL.

THE LOSS OF AFTERNOON HEATING WILL TEND TO DIMINISH THE CHANCES FOR
SEVERE STORMS LATER IN THE EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY NOV 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG NORTH WINDS ARE EXPECTED BEHIND THE COLD FRONT THIS AFTERNOON
AND TONIGHT. SPEEDS OF 20 TO 30 MPH WILL BE COMMON...WITH GUSTS OVER
40 MPH POSSIBLE. THESE WINDS COULD CAUSE PROBLEMS FOR DRIVERS OF
HIGH PROFILE VEHICLES ON EAST WEST ROADS. ALSO...HEAVY RAINFALL HAS
LEFT THE GROUND SATURATED ACROSS MUCH CENTRAL AND SOUTHEAST
OKLAHOMA. IF THUNDERSTORMS DO BECOME WIDESPREAD LATER
TODAY...ADDITIONAL HEAVY RAINFALL WILL RESULT IN RAPID RUNOFF AND
POSSIBLE FLASH FLOODING. THE MAIN AREA OF CONCERN WILL BE SOUTHEAST
OKLAHOMA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE FORECAST.

OTHER HAZARDOUS WEATHER...
A LIGHT FREEZE WILL BE POSSIBLE ACROSS NORTHWEST OKLAHOMA WEDNESDAY
MORNING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

16

In the hours before

Local storm report, Nov 1, 12:52 PM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1252 PM CST MON NOV 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      2 E WARDVILLE           34.66N 96.00W
11/01/2004                   ATOKA              OK   LAW ENFORCEMENT

            STATE HIGHWAY 131 CLOSED DUE TO HIGH WATER.

&&

FM
Special weather statement, Nov 1, 3:40 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CST MON NOV 1 2004

OKZ035-037-012200-

KIOWA OK-TILLMAN OK-
340 PM CST MON NOV 1 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KIOWA AND TILLMAN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF TIPTON AT 340
PM CST...MOVING NORTH AT 5 MPH.  THIS STORM IS ASSOCIATED WITH A
STRONG COLD FRONT IN THE AREA... AND HAS INTENSIFIED OVER THE PAST
HALF HOUR.  A SEVERE THUNDERSTORM WARNING WILL BE REQUIRED IF THE
STORM INTENSIFIES FURTHER.

HAIL UP TO THE SIZE OF DIMES IS POSSIBLE WITH THIS STORM.

CMS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 3:25 AM CSTFlash Flood WarningOUNAtoka4 hr
Nov 1, 5:00 PM CSTSevere Thunderstorm WarningOUNTillman30 min
Nov 1, 5:30 PM CSTSevere Thunderstorm WarningOUNTillman30 min
Nov 1, 5:59 PM CSTSevere Thunderstorm WarningOUNCotton, Tillman46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.